Don't Judge a Pill by Its Color
MONDAY, July 14, 2014 (HealthDay News) -- Generic drugs used for heart disease commonly get makeovers that change their shape or color -- and that may prompt some patients to stop using them, a new study finds.
Experts know that issues like side effects and costs can discourage people from taking prescription drugs -- even potentially lifesaving ones. The new findings, reported in the July 15 Annals of Internal Medicine, point to another potential obstacle: the ever-shifting appearance of generic medications.
The odds that someone would stop taking their heart medication went up 34 percent after a change in pill color, and 66 percent after a change in pill shape, according to the study.
It's impossible to say for sure that changes in pills' appearance were to blame, said lead researcher Dr. Aaron Kesselheim, an assistant professor of medicine at Brigham and Women's Hospital in Boston.
"We can only say there's an association," Kesselheim said. But, he added, "we think it's a real association."
Plus, Kesselheim noted, in his experience, pill makeovers do create confusion.
"It happens with my own patients," he said. "They'll notice a change, and then call, and we have to give them reassurance."
According to Kesselheim, one reason for the concern is that some patients have heard of pharmacies making mistakes and giving people the wrong pills.
The study's findings are based on medical records for over 11,500 Americans who were hospitalized for a heart attack between 2006 and 2011. All were prescribed a generic version of at least one of four heart drugs: a beta-blocker, ACE inhibitor, angiotensin II-receptor blocker, or a statin.
During the study, 29 percent of those heart patients saw a change in their pills' color or shape. After the change, they were more likely than other patients to stop taking their medication for at least one month.
The researchers accounted for some other factors that could affect patients' ability, or willingness, to take their medications -- such as their age and overall health. And pill changes were still linked to an increased risk that people would stop taking their prescriptions.
"There are many factors that affect people's medication compliance. This is one of the first studies to show that pill appearance is one," said Dr. Kevin Marzo, chief of cardiology at Winthrop University Hospital in Mineola, N.Y.
And the fact that people are skipping heart medications is concerning, according to Marzo, who was not involved in the study.
"In heart attack survivors, a lack of adherence to medications could be a life-or-death situation," Marzo said.
Marzo pointed out that people who've just had a heart attack can often feel overwhelmed. "When they leave the hospital, they're often leaving on three classes of medication," he said. "That alone can be confusing. On top of that, their lives have been shaken by this experience."
If their medication suddenly looks different, Marzo noted, that might just add to the anxiety.
Some pharmacies do alert patients to changes in medication appearance by placing a sticker on the container, Kesselheim noted. But, he added, pill bottles can have so many stickers that the message might be missed.
Kesselheim said he hopes these findings will put the issue on doctors' radar, so they can discuss it with patients.
"Patients need to know that it's common for generics to change their appearance, and that doesn't mean they're working any differently," Kesselheim said.
He added that if patients are concerned by a shift in their medication's shape or color, they should call their doctor or pharmacist rather than just abandoning the drug -- even for a short time.
But ultimately, this might be a problem for regulators to address, according to Kesselheim. He said the U.S. Food and Drug Administration could, in theory, require new generic medications to conform to the shape and color of their brand-name counterpart.
Marzo agreed. "I think these findings should eventually trickle down to the manufacturers of generics."
The American Heart Association has tips on medication adherence.
SOURCES: Aaron Kesselheim, M.D., J.D., M.P.H., assistant professor, medicine, Brigham and Women's Hospital, Boston; Kevin Marzo, M.D., chief, cardiology, Winthrop University Hospital, Mineola, N.Y.; July 15, 2014 Annals of Internal Medicine